French regulators are investigating a Teva Pharmaceutical Industries ($TEVA) facility in France after the deaths of two people there who may have gotten blister packs containing sedatives instead of the diuretic medicine they were supposed to take.
The ANSM said Monday in a statement on its website that police are investigating whether a 91-year-old Marseille man may have gotten Zopiclone instead of the Furosemide he was supposed to be taking. The agency said that anyone who took the Zopiclone instead of Furosemide could become drowsy but also would not get the diuretic effect. The agency said it was not possible, based on what it knows now, to "establish a causal link between the death of the patient and the problem of packaging." The Global Post reported Tuesday that the ANSM suspected a second death was tied to the drug but that no details had been provided.
On Friday, the agency had recalled two batches of the drug after it learned it was possible that some packages could contain the wrong product. It contacted pharmacies and also issued a public alert telling consumers to contact their pharmacies if they are unable to determine whether they received the affected products. Teva told Reuters it is also investigating what happened at the plant and was looking into the reported death. A spokesperson said France was the only market affected by the recall.
It is the second significant issue that Teva has been dealing with in its manufacturing network in recent weeks. An explosion and fire at a Teva active pharmaceutical ingredient (API) plant in Ramat Hovav, Israel, on May 23 killed one worker and injured 30 others.
Police probe death after recall of mispackaged Teva drugs
Explosion, fire at Teva plant kills one, injures 30
Fire disrupts production at Teva plant in Croatia
Explosion, fire at Teva's Pliva plant turns deadly
Editor's note: The story was updated to include information that a second death is also suspected to be tied to the packaging mishap.